Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 97, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Apr 5, 2012, 2:09 PM EDT for Cocke County, Tennessee. It was in force for 21 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 5, 2012, 2:09 PM EDT (18:09 UTC)
- Expired
- Apr 5, 2012, 2:30 PM EDT
- In force
- 21 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
County Cocke County, TN
The radar
The Knoxville radar (KMRX), 47 km from the middle of the area, began a volume at 18:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 5, 2:24 PM EDT | HAIL 1 | Del Rio, TN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.2 hours before the alert went out and 290 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1169 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 127 m²/s²
- 0-3 km storm-relative helicity
- 192 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
537
WUUS54 KMRX 051809
SVRMRX
TNC029-051830-
/O.NEW.KMRX.SV.W.0097.120405T1809Z-120405T1830Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
209 PM EDT THU APR 5 2012
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
COCKE COUNTY IN EAST TENNESSEE...
* UNTIL 230 PM EDT
* AT 206 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND
60 MPH WINDS. THIS STORM WAS LOCATED 6 MILES NORTH OF WATERVILLE
OR 8 MILES SOUTHEAST OF NEWPORT...AND MOVING EAST AT 10 MPH.
* LOCATIONS IN THE WARNING INCLUDE...
DEL RIO AND ROUND MOUNTAIN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THIS STORM APPROACHES YOUR AREA...SEEK COVER.
LAT...LON 3573 8321 3590 8330 3602 8301 3588 8290
3578 8298 3579 8308 3574 8320
TIME...MOT...LOC 1807Z 264DEG 9KT 3585 8313
$$
GM1 follow-up statement
963
WWUS54 KMRX 051829
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
229 PM EDT THU APR 5 2012
TNC029-051839-
/O.EXP.KMRX.SV.W.0097.000000T0000Z-120405T1830Z/
COCKE TN-
229 PM EDT THU APR 5 2012
...THE SEVERE THUNDERSTORM WARNING FOR COCKE COUNTY WILL EXPIRE AT
230 PM EDT...
THE STORMS THAT PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LEVELS. THEREFORE...THE WARNING HAS BEEN ALLOWED TO EXPIRE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
THURSDAY EVENING FOR SOUTHWEST NORTH CAROLINA AND EAST TENNESSEE.
LAT...LON 3573 8321 3590 8330 3602 8301 3588 8290
3578 8298 3579 8308 3574 8320
TIME...MOT...LOC 1829Z 264DEG 9KT 3586 8306
$$
GMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 1:50 PM EDT, 19 minutes earlier.
Area forecast discussion, Apr 5, 1:50 PM EDT, 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 150 PM EDT THU APR 5 2012 .AVIATION...CONVECTION WILL BUILD ACROSS THE SOUTHERN APPALACHIAN REGION DURING THE NEXT 12 HOURS AS AN UPPER LEVEL LOW AND ASSOCIATED DEEP MOISTURE PUSH EAST FROM THE OZARKS. FORECAST INCLUDES MVFR VSBY REDUCTION IN RAIN AND FOG FOR MUCH OF THE ACTION WHILE MOVING A LITTLE CLOSER TO IFR CONDITIONS LATER TONIGHT AS THE LOW LEVELS BECOME SATURATED ON A BROADER SCALE. DRIER AIR WILL BUILD IN BEHIND THE STORM SYSTEM ON FRIDAY AROUND 13-15Z ALLOWING A RETURN TO VFR CONDITIONS. && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. &&
Hazardous weather outlook, Apr 5, 5:09 AM EDT, 9 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 509 AM EDT THU APR 5 2012 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-060900- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 509 AM EDT THU APR 5 2012 /409 AM CDT THU APR 5 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT... SHOWERS AND THUNDERSTORMS WILL DEVELOP AND INCREASE IN COVERAGE AND INTENSITY ALONG AND AHEAD OF A FRONTAL BOUNDARY AS IT MOVES SOUTH ACROSS TENNESSEE. SOME OF THE STORMS MAY BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE NEAR THE FRONTAL BOUNDARY ESPECIALLY ACROSS THE EASTERN MOUNTAINS OF NORTHERN TENNESSEE AND SOUTHWEST NORTH CAROLINA THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... PATCHY FROST IS POSSIBLE MONDAY THROUGH WEDNESDAY MORNINGS ACROSS NORTHEAST TENNESSEE AND SOUTHWEST VIRGINIA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT. TD
In the hours before
Local storm report, Apr 5, 1:34 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
134 PM EDT THU APR 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0123 PM HAIL NORRIS 36.21N 84.06W
04/05/2012 E0.75 INCH ANDERSON TN PUBLIC
&&
JWINTONLocal storm report, Apr 5, 1:52 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
152 PM EDT THU APR 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0110 PM HAIL LAKE CITY 36.22N 84.16W
04/05/2012 E1.25 INCH ANDERSON TN LAW ENFORCEMENT
&&
JWINTONThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 5, 12:51 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Campbell | 39 min |
| Apr 5, 1:40 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Campbell, Claiborne, Union | 50 min |
| Apr 5, 3:00 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Jefferson, Sevier | 30 min |
| Apr 5, 3:22 PM EDT | Severe Thunderstorm Warning | MRX | Greene, Hamblen, Hawkins | 38 min |
| Apr 5, 3:52 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Jefferson, Sevier | 23 min |
| Apr 5, 3:55 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Greene, Hawkins | 50 min |
| Apr 5, 4:21 PM EDT | Flash Flood Warning | MRX | Morgan, Roane | 56 min |
| Apr 5, 4:30 PM EDT | Severe Thunderstorm Warning | MRX | Greene, Unicoi, Washington | 45 min |
| Apr 5, 4:39 PM EDT | Severe Thunderstorm Warning | MRX | Bledsoe, Sequatchie | 51 min |
| Apr 5, 5:15 PM EDT | Severe Thunderstorm Warning | MRX | Carter, Johnson, Unicoi, Washington | 14 min |
| Apr 5, 5:34 PM EDT | Areal Flood Advisory | MRX | Washington | 56 min |
| Apr 5, 5:44 PM EDT | Areal Flood Advisory | MRX | Bledsoe, Hamilton, Sequatchie | 2 hr |
| Apr 5, 6:58 PM EDT | Severe Thunderstorm Warning | MRX | Hamilton | 47 min |
| Apr 5, 7:03 PM EDT | Areal Flood Advisory | MRX | Rhea, Roane | 3 hr |
| Apr 5, 7:30 PM EDT | Areal Flood Advisory | MRX | Carter, Greene, Unicoi, Washington | 2 hr |
| Apr 5, 7:32 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Blount, Knox, Loudon | 28 min |
| Apr 5, 7:52 PM EDT | Areal Flood Advisory | MRX | Blount, Knox, Loudon | 3 hr |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.